Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 147, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2005, 10:02 PM CDT for Rice County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2005, 10:02 PM CDT (03:02 UTC)
- Expired
- Jun 15, 2005, 10:41 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Rice County, KS
The radar
The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 10:15 PM CDT | TSTM WND GST 70 | Sterling, KS | TREE AND POWER LINE DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2864 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 160302 SVRICT KSC159-160400- /O.NEW.KICT.SV.W.0147.050616T0302Z-050616T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1002 PM CDT WED JUN 15 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN RICE COUNTY IN CENTRAL KANSAS. * UNTIL 1100 PM CDT. * AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ALDEN...OR ABOUT 24 MILES NORTHWEST OF HUTCHINSON...MOVING EAST AT 50 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ALDEN...LYONS...RAYMOND...SILICA...STERLING THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. THIS IS A DANGEROUS STORM. LAT...LON 3835 9846 3817 9845 3817 9794 3833 9794 $$ COX
2 follow-up statements
000 WWUS53 KICT 160328 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1027 PM CDT WED JUN 15 2005 KSC159-160400- /O.CON.KICT.SV.W.0147.000000T0000Z-050616T0400Z/ RICE KS- 1027 PM CDT WED JUN 15 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN RICE COUNTY UNTIL 1100 PM CDT... AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR NICKERSON...OR 14 MILES NORTHWEST OF HUTCHINSON...AND MOVING EAST AT 45 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN RICE COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3835 9846 3817 9845 3817 9794 3833 9794 $$ BOWMAN
000 WWUS53 KICT 160341 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1041 PM CDT WED JUN 15 2005 KSC159-160351- /O.CAN.KICT.SV.W.0147.000000T0000Z-050616T0400Z/ RICE KS- 1041 PM CDT WED JUN 15 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RICE COUNTY HAS BEEN CANCELLED... AT 1038 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED AND MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED. LAT...LON 3835 9846 3817 9845 3817 9794 3833 9794 $$ BOWMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:14 PM CDT, 6 hours 48 minutes earlier.
Area forecast discussion, Jun 15, 3:14 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 PM CDT WED JUN 15 2005 .DISCUSSION... MAIN CONCERNS ARE THUNDERSTORM CHANCES FOR TONIGHT ON INTO FRIDAY. TONIGHT: LOOKS AS THOUGH CONDITIONS ARE SETTING UP FOR A MCS TO DEVELOP SOMEWHERE IN WESTERN KANSAS THEN MOVE ACROSS THE FORECAST AREA TONIGHT. THIS AFTERNOON DEWPOINTS WERE IN THE 60S THROUGH WESTERN KANSAS AND THE AIR MASS IS VERY UNSTABLE THROUGH THAT AREA. SPC HAS MUCH OF THE HIGH PLAINS OUTLOOKED FOR SEVERE WEATHER. ONCE THUNDERSTORMS DEVELOP, MODELS HAVE BEEN FAIRLY CONSISTENT IN DEVELOPING AN MCS IN WESTERN KANSAS, THEN MOVE IT ACROSS OUR FORECAST AREA TONIGHT AND INTO THURSDAY. THE MAIN CONCERN WITH THESE STORMS WILL BE HEAVY RAIN AND WILL USE THAT WORDING IN THE FORECAST. DO NOT ANTICIPATE ISSUING A FLOOD WATCH AT THIS POINT IN TIME, BUT WILL NEED TO BE MONITORED. THE STORMS WILL ALSO NEED TO BE WATCHED FOR THE POTENTIAL OF SOME LARGE HAIL AND GUSTY WINDS TONIGHT. THURSDAY: THE MCS SHOULD BE INTO SOUTHEAST KANSAS BY MORNING, THEN MOVE INTO ARKANSAS DURING THE DAY. KEPT THE CHANCE OF THUNDERSTORMS IN THE LIKELY CATEGORY FOR SOUTHEAST KANSAS DURING THE MORNING HOURS. ELSEWHERE THUNDERSTORMS POPS IN THE CHANCE CATEGORY. MAIN REASON FOR THIS IS THAT OUTFLOW BOUNDARIES WILL LIKELY COME OFF THE MCS. WITH THE AIR MASS REMAINING UNSTABLE, THESE BOUNDARIES WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. MAINLY SOUTHEAST KANSAS, SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND WINDS. CLOUD COVER SHOULD KEEP HIGH TEMPERATURES DOWN JUST A BIT, WITH HIGHS IN THE 80 TO 85 DEGREE RANGE. THURSDAY NIGHT: WITH THE AIR MASS REMAINING UNSTABLE, WITH AFTERNOON HEATING, SHOULD ONCE AGAIN SEE THUNDERSTORMS FIRE OFF IN THE HIGH PLAINS THEN TRACK ACROSS CENTRAL AND SOUTHEAST KANSAS DURING THE NIGHT-TIME HOURS. RIGHT NOW AM KEEPING THE POPS IN THE CHANCE CATEGORY, BUT LATER FORECASTS MAY NEED TO BUMP THIS UP AND CONSIDER FLOOD WATCH HEADLINES, ESPECIALLY IF WE GET THE HEAVY RAIN TONIGHT. FRIDAY THROUGH SATURDAY: THUNDERSTORM CHANCES SHOULD CONTINUE INTO FRIDAY MORNING THEN FINALLY COME TO AN END AS THE H5 RIDGE BEGINS BUILDING OVER THE SOUTHERN AND CENTRAL PLANS. HIGH TEMPERATURES ON FRIDAY WILL BE MILD WITH HIGHS ONLY IN THE 80-85 DEGREE RANGE. FRIDAY EVENING AND INTO SATURDAY, SURFACE WINDS WILL BECOME MORE SOUTHERLY AND INCREASE INTO THE 10 TO 20 MPH RANGE. THE SOUTHERLY FLOW WILL AIDE IN WARMING THE LOWER ATMOSPHERE AND BY FRIDAY EVENING 700 MB TEMPERATURES SHOULD BE IN THE +10-12 DEGREE RANGE WHICH WILL PROVIDE A PRETTY GOOD CAP. SUNDAY THROUGH WEDNESDAY: SUMMER TEMPERATURES AND DRY CONDITIONS LOOK TO BE ON TAP FOR MOST OF NEXT WEEK. H5 RIDGE WILL BE SETTING UP AND EXTENDING FROM THE DESERT SOUTHWEST INTO THE CENTRAL PLAINS. AT THE SURFACE, WILL SEE LEE TROFFING ACROSS THE HIGH PLAINS WHICH WILL GIVE GOOD SOUTHERLY FLOW THROUGH OUR FORECAST AREA. HIGH TEMPERATURES FOR NEXT WEEK SHOULD BE IN THE LOW TO MID 90S. THIS ALONG WITH THE SOUTH WINDS SHOULD DEFINITELY HELP IN GETTING FIELDS DRIED OUT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 84 64 83 / 70 40 50 20 HUTCHINSON 65 84 64 83 / 70 40 50 20 NEWTON 65 83 62 82 / 70 40 40 20 ELDORADO 65 83 62 82 / 70 50 40 20 WINFIELD-KWLD 67 83 64 83 / 70 50 50 30 RUSSELL 64 85 63 82 / 60 30 30 10 GREAT BEND 65 85 64 82 / 70 30 40 20 SALINA 63 84 62 83 / 50 40 30 20 MCPHERSON 64 84 62 83 / 60 40 40 20 COFFEYVILLE 67 81 61 83 / 70 60 40 30 CHANUTE 65 81 61 83 / 60 60 40 20 IOLA 64 81 61 83 / 50 60 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && ELDER/
Hazardous weather outlook, Jun 15, 4:23 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 423 PM CDT WED JUN 15 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 423 PM CDT WED JUN 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP TONIGHT IN THE HIGH PLAINS AND PROPAGATE TO THE EAST AND SOUTHEASTEVENTUALLY AFFECTING CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS LATE TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. LOCALIZED FLOODING WILL ALSO BE POSSIBLE WITH ANY AREAS THAT SEE HEAVY RAINFALL TONIGHT SINCE THE GROUND IS STILL SATURATED FROM RECENT HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CONVECTIVE COMPLEX MAY BE ONGOING EARLY THURSDAY IN SOUTH CENTRAL AND SOUTHEAST KANSAS, DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT UNTIL THE COMPLEX MOVES SOUTHEAST INTO OKLAHOMA. THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON ON THURSDAY AND AGAIN THURSDAY NIGHT THROUGHOUT CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. SOME HAIL AND GUSTY WINDS ARE POSSIBLE WITH ANY STORM THAT DEVELOPS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING OR OVERNIGHT ACROSS CENTRAL AND SOUTH KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KETCHAM/BOWMAN
In the hours before
Special weather statement, Jun 15, 7:25 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 725 PM CDT WED JUN 15 2005 KSZ032>033-047>051-067>068-082>083-091>092-160800- BARTON KS-ELLSWORTH KS-HARPER KS-HARVEY KS-KINGMAN KS- LINCOLN KS-MCPHERSON KS-RENO KS-RICE KS-RUSSELL KS- SALINE KS-SEDGWICK KS-SUMNER KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 485 UNTIL 300 AM CDT THURSDAY MORNING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 7 COUNTIES BARTON ELLSWORTH LINCOLN MCPHERSON RICE RUSSELL SALINE IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 6 COUNTIES HARPER HARVEY KINGMAN RENO SEDGWICK SUMNER INCLUDING THE CITIES OF ANTHONY...DOWNTOWN WICHITA...ELLSWORTH... GREAT BEND...HUTCHINSON...KINGMAN...LINCOLN...MCPHERSON...NEWTON... RUSSELL...SALINA AND WELLINGTON.
Special weather statement, Jun 15, 7:40 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 740 PM CDT WED JUN 15 2005 KSZ032-160145- RUSSELL- 740 PM CDT WED JUN 15 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PLAINVILLE...OR 23 MILES NORTH OF HAYS...AND MOVING EAST AT 20 MPH. NICKEL SIZED HAIL AND 50 TO 60 MPH WINDS ARE POSSIBLE FROM THIS THUNDERSTORM, ESPECIALLY ACROSS NORTHWEST RUSSELL COUNTY. THE EASTWARD PROGRESS OF THE THUNDERSTORM HAS DECREASED. THEREFORE, THE CHANCES FOR EXCESSIVE RAINFALL, ESPECIALLY IN NORTHWEST RUSSELL COUNTY, ARE INCREASING. PEOPLE IN NORTHERN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A SEVERE THUNDERSTORM WARNING MAY BE NEEDED IF THE THUNDERSTORM MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
Special weather statement, Jun 15, 8:31 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 831 PM CDT WED JUN 15 2005 KSZ032-047-160200- BARTON-RUSSELL- 831 PM CDT WED JUN 15 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES... AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF ELLIS TO BAZINE...AND MOVING EAST AT 45 MPH. DIME SIZE HAIL...AND WINDS OF 50 TO 60 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN BARTON AND RUSSELL COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. COX
Local storm report, Jun 15, 8:48 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT WED JUN 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 6 NW MILBERGER 38.78N 98.99W
06/15/2005 1.00 INCH RUSSELL KS TRAINED SPOTTER
QUARTER SIZE HAIL
&&
CDBSpecial weather statement, Jun 15, 9:07 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 907 PM CDT WED JUN 15 2005 KSZ050-160230- RICE- 907 PM CDT WED JUN 15 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RICE COUNTY... AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LYONS...OR 24 MILES NORTHWEST OF HUTCHINSON...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
Special weather statement, Jun 15, 9:53 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 953 PM CDT WED JUN 15 2005 KSZ050-160330- RICE- 953 PM CDT WED JUN 15 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RICE COUNTY... AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RAYMOND...OR 20 MILES EAST OF GREAT BEND... AND MOVING EAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 16 min |
| Jun 15, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 58 min |
| Jun 15, 9:46 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 59 min |
| Jun 15, 10:26 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 61 min |
| Jun 15, 10:42 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 18 min |
| Jun 15, 11:50 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.